ADHD Drugs Linked to Psychotic Symptoms in Children

Justin Karter
3
235

Stimulant medications like Ritalin and Adderall, often prescribed to treat children diagnosed with ADHD, are known to cause hallucinations and psychotic symptoms. Until recently these adverse effects were considered to be rare. A new study to be published in the January issue of Pediatrics challenges this belief, however, and finds that many more children may be experiencing psychotic symptoms as a result of these drugs than previously acknowledged.

stimulantIn a study of 141 children of parents who had previously been diagnosed with a mental “disorder,” the researchers found that a shocking 62.5% of youth on stimulants had psychotic symptoms compared to only 27.4% of those who had never taken stimulants.

ADHD has become one of the most commonly diagnosed childhood psychiatric “disorders,” and the prescription of stimulant drugs, such as such as Ritalin (methylphenidate), Vyvanse (lisdexamfetamine), or Dexedrine (dextroamphetamine), among others, has become increasingly common. Earlier this month new reports made headlines citing a 43% increase in school-aged children in the US diagnosed with ADHD. It is now estimated that 5.8 million youths in the US have such a diagnosis.

Several adverse effects are associated with the use of stimulants, including loss of appetite, sleep problems, growth suppression. A recent high quality systematic Cochrane review of the drug Ritalin found that the side-effects of the drug may outweigh the evidence of its effectiveness. Stimulants, which act on the dopamine systems in the brain, are also known to increase the risk for psychotic symptoms like hallucinations, delusions, and disorganized behavior.

The randomized control trials used to test the safety and efficacy of these drugs have estimated that only around 1-2% of children on stimulants have such a reaction. The researchers suggest that these are likely underestimates, however, as these trials tend to enroll participants that are healthier than the general patient population and psychotic symptoms are not usually assessed thoroughly. Researchers often rely on participants to spontaneously report these symptoms, leading to rampant underreporting.

To investigate the association between stimulant medication and psychotic symptoms in children and adolescents, the researchers, led by Dr. Rudolf Uher from Dalhousie University in Halifax, Nova Scotia, studied 141 children and adolescents enrolled in the Families Overcoming Risks and Building Opportunities for Wellbeing program. The program is designed to study the offspring of parents who have been diagnosed with severe mental “disorders.”

Of the 141 children enrolled, they found that 24 (17%) had taken stimulant medication and that 33 (23.4%) had been diagnosed with ADHD. Fifteen of the 24 participants who had taken stimulants related the experience of psychotic symptoms, while only 32 ( 27.4%) of the 117 participants who had not taken stimulants reported these experiences.

The presence of psychotic symptoms did not appear to be related to the diagnosis of the parent or the family history of psychotic symptoms, according to the researchers. Also, the association between stimulants and psychotic symptoms remained consistent after the researchers controlled for other risk factors, age, gender, and parent diagnosis.

Among the children who had been diagnosed with ADHD, they found that 11 (65%) of the 17 treated with stimulants had experienced psychotic symptoms while only 4 (25%) of the 16 who were not treated had such symptoms. This analysis served to expel the possibility that the symptoms were arising from ADHD rather than the prescription drugs.

The researchers were also able to verify that the time the symptoms arose commonly coincided with the periods when the children were actively taking stimulant medications.

They conclude:

“We report an association between the use of stimulant medication and psychotic symptoms in children and adolescents at familial risk of mental illness. The association of current use of stimulants with current psychotic symptoms and the close temporal relationship between stimulant use and psychotic symptoms in youth who started and stopped stimulants indicated a potential causal relationship. The findings suggest that psychotic symptoms may be relatively common adverse effects of stimulants in youths with a family history of major psychiatric disorders.”

 

*

MacKenzie, L., Abidi, S., Fisher, H., Propper, L., Bagnell, A., & Morash-Conway, J. et al. (2016). Stimulant Medication and Psychotic Symptoms in Offspring of Parents With Mental Illness. Pediatrics, peds.2015-2486. doi:10.1542/peds.2015-2486 (Abstract)

Support MIA

Enjoyed what you just read? Consider a donation to help us continue to produce content, provide up-to-date research news, offer continuing education courses, and continue building a community for exploring alternatives to the current paradigm of mental health. All donations are tax deductible.

$
Select Payment Method
Loading...
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Donation Total: $20.00

3 COMMENTS

  1. “Psychotic symptoms may be relatively common adverse effects of stimulants in youths with a family history of major psychiatric disorders.” PSYCHOTIC SYMPTOMS ARE A RELATIVELY COMMON ADVERSE EFFECT OF STIMULANTS IN ALL YOUTHS should actually be the likely conclusion. Especially since, “The presence of psychotic symptoms did not appear to be related to the diagnosis of the parent or the family history of psychotic symptoms, according to the researchers.”

    One must wonder how long it will take the psychiatric community to actually realize it is their drugs that cause their DSM “mental illnesses.” The ADHD drugs commonly cause “psychosis.”

    The antidepressants can also cause “psychosis,” via what’s known as anticholinergic toxidrome, which should be in the DSM, but is not.

    So these adverse drug induced “psychoses” frequently get misdiagnosed by doctors as “bipolar.” And the “gold standard” treatment recommendations for “bipolar” today are definitely a recipe for how to create “psychosis” with drug cocktails, via anticholinergic toxidrome. As a matter of fact, the central symptoms of anticholinergic intoxication syndrome are almost identical to the positive symptoms of “schizophrenia.” They are:

    “Central symptoms may include memory loss, disorientation, incoherence, hallucinations, psychosis, delirium, hyperactivity, twitching or jerking movements, stereotypy, and seizures.”

    And this toxidrome is known to be created by the following drug classes:

    “the four “anti”s of antihistamines, antipsychotics, antidepressants, and antiparkinsonian drugs[3] as well as atropine, benztropine, datura, and scopolamine.”

    Today’s entire “mental health” industry, and it’s DSM, is actually nothing more than an iatrogenic illness creation system. No doubt, a reality much too embarrassing for the psychiatric industry to actually confess to. However, “The only thing necessary for the triumph of evil is that good men do nothing.” What a shame most the mainstream doctors have bought into this system too, so they may maintain their “dirty little secret” way to cover up their easily recognized iatrogenesis.

    I do so hope the medical community gets out of the business of making children (and adults) “psychotic” for profit. Since such behavior is quite unseemly.

  2. Bit obvs really.

    Speed Psychosis ain’t nothing new.

    I know someone who had it from some drug he got on the net given to people with narcolepsy.

    I wonder if anyone thought of this before they the mass drugging programme (alias the fake ADHD epidemic) and if they did who suppressed it?

  3. I agree, this should not be news to anyone, but apparently it is in the delusional world of psychiatry. A retrospective study in the Canadian Journal of Psychiatry some time around 2000 showed that between 6-7% of all children prescribed stimulants in a 100-chart survey had psychotic symptoms noted in their charts. This, of course, does not include those children for whom these symptoms were not detected, nor those who may have later developed such symptoms due to increasing dosage of continued use over time. The only thing that makes this news is years of institutional denial.